Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Phoenix, AZ

January 4, 2005Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jan 4, 2005, 12:01 AM MST for Gila County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2005, 12:01 AM MST (07:01 UTC)
Expired
Jan 4, 2005, 2:00 AM MST
In force
119 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 67 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 040703
FFWPSR
AZC007-040900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1201 AM MST TUE JAN 4 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  SPECIFICALLY THE AREA ALONG TONTO CREEK FROM JUST NORTH OF PUNKIN  
  CENTER TO THE ROOSEVELT LAKE

* UNTIL 2 AM MST

* AT MIDNIGHT...TONTO CREEK WAS REPORTED TO BE RISING. ONE REPORT 
INDICATED THAT WATER HAD REACHED TO WITHIN 50 FEET OF SOME HOUSES IN 
PUNKIN CENTER. RADAR INDICATED THAT MODERATE TO LOCALLY HEAVY RAIN 
SHOWERS WERE APPROACHING THE AREA FROM THE SOUTHWEST...SO STREAM 
FLOW MAY INCREASE. PAYSON SHERIFFS OFFICE INDICATED THAT EVACUATION 
OF SOME HOMES NEAR TONTO CREEK HAD BEEN RECOMMENDED.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3365 11124 3375 11111 3386 11123 3392 11132
      3395 11141 3376 11133

$$

DG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 9:00 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 3, 9:00 PM MST, 3 hours 1 minute before
AZZ020>028-CAZ030>033-041045-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
900 PM MST MON JAN 3 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT SOUTHWEST AND
SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA TONIGHT AND TOMORROW
...AND SOUTH-CENTRAL ARIZONA TUESDAY NIGHT. WIDESPREAD RAIN WILL BE
THE RULE...SOME OF WHICH WILL BE HEAVY AT TIMES. AS COLDER AIR
FILTERS IN...THERE WILL BE A THREAT OF SNOW IN THE HIGHER ELEVATIONS
OF SOUTH-CENTRAL ARIZONA TUESDAY NIGHT. A LULL IN THE INCLEMENT
WEATHER IS ON TAP WEDNESDAY AND THURSDAY BEFORE ANOTHER PACIFIC COLD
FRONT BRINGS A CHANCE OF RAIN AROUND FRIDAY. THE UNSETTLED WEATHER
PATTERN WILL CONTINUE INTO EARLY NEXT WEEK...WITH MORE CHANCES OF
SHOWERS MONDAY AND TUESDAY. BELOW NORMAL TEMPERATURES ARE EXPECTED
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
A MASSIVE CUTOFF LOW CONTINUED TO CIRCULATE JUST OFF THE CENTRAL AND
SOUTHERN CA COAST THIS EVENING (03Z). AHEAD OF THIS CIRCULATION A
MODERATE AMOUNT OF SUBTROPICAL MOISTURE MOVED INTO MAINLY THE
CENTRAL AND SOUTHEAST PART OF AZ FROM OLD MEXICO. EMBEDDED
SHORTWAVES ROTATING AROUND THE CUTOFF LOW HAVE ENHANCED RAINFALL
ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL AZ THROUGH 03Z. THERE
HAVE BEEN A FEW REPORTS OF 1 TO 1.5 INCHES OF RAIN WITHIN PARTS OF
THE GREATER PHOENIX AREA...MAINLY NORTH AND EAST VALLEYS.  1.3
INCHES HAVE ALSO FALLEN IN THE GLOBE MIAMI AREA IN SOUTHERN GILA
COUNTY.

ONE UPPER LEVEL SHORTWAVE WAS ROTATING THROUGH WESTERN AZ AT 03Z...
WITH ANOTHER POISED TO ROTATE INTO SOUTHWEST AZ TOWARD MORNING
(AROUND 10Z). THEREFORE DYNAMICS WILL CONTINUE TO PRODUCE SHOWERS
AND OR PERIODS OF RAIN THROUGH TUE EVENING.

TUESDAY MORNING (12Z) THE CUTOFF OFF LOW ROTATES INLAND WITH A
110-120 KNOT JET MAX MOVING ACROSS NORTHERN BAJA INTO SOUTHEAST AZ.
MOST OF SOUTH CENTRAL AZ (INCLUDING THE GREATER PHOENIX AREA)COMES
UNDER THE EXIT REGION OF THE JET MAX...WITH A COLD FRONT PASSING
THROUGH CENTRAL AZ JUST AFTER 12Z. DYNAMICS ALONG WITH A MOIST
AIRMASS WILL CONTINUE SHOWER ACTIVITY THROUGH TUE EVENING. SNOW
LEVELS WILL START TO FALL DRAMATICALLY AFTER THE FRONTAL PASSAGE
TUE...TO NEAR 5000 FT IN CENTRAL AZ AND 4000 FEET SOUTHEAST CA. SNOW
LEVELS FALL EVEN LOWER TUE NIGHT IN CENTRAL AZ WHERE A WINTER STORM
WATCH IS POSTED ABOVE 4500 FEET.

MORE STABLE DRIER WESTERLY FLOW MOVES INTO SOUTHEAST CA AND SOUTH
CENTRAL AZ WED AND THU FOR A BREAK IN THE WEATHER.

CURRENT FORECASTS WHICH INCLUDE A FLASH FLOOD WATCH TONIGHT/EARLY
TUE AND WINTER STORM WATCH TUE NIGHT LOOK OK. NO UPDATES PLANNED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FOR LA PAZ...MARICOPA...NORTHWEST AND
     NORTH-CENTRAL PINAL...YUMA AND SOUTHERN GILA COUNTIES...ZONES
     20 THRU 28...TONIGHT.
     FLASH FLOOD WATCH FOR LA PAZ...MARICOPA...NORTHWEST AND
     NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES...ZONES
     21...22...23...24...27...28...TUESDAY.
     WINTER STORM WATCH FOR AZ ZONE 24 ABOVE 4500 FEET TUESDAY
     NIGHT.

CA...FLASH FLOOD WATCH FOR IMPERIAL AND EASTERN RIVERSIDE
     COUNTIES...ZONES 30 THRU 33...TONIGHT.

&&

VASQUEZ
Hazardous weather outlook, Jan 3, 6:09 AM MST, 17 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
609 AM MST MON JAN 3 2005

AZZ020>028-CAZ030>033-040100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
609 AM MST (509 AM PST) MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA...
SOUTHWEST AND SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA.

.DAY ONE...TODAY

A STRONG PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT AND LOCALLY
HEAVY RAIN TO THE AREA BY THIS AFTERNOON. SOME FLOODING IS POSSIBLE
DUE TO THE HEAVY RAIN. BE ALERT FOR SLICK ROADS...DRIVE SLOWER THAN
USUAL...LEAVE EXTRA SPACE BETWEEN YOUR VEHICLE AND THE VEHICLE AHEAD
OF YOU...AND STAY AWAY FROM FLOODED AREAS.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR LA PAZ...MARICOPA...
NORTHWEST AND NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES
INCLUDING THE GREATER PHOENIX AREA FROM THIS AFTERNOON THROUGH
TUESDAY AFTERNOON. SEE THE FLOOD WATCH PRODUCT PHXFFAPSR...WMO HEADER

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PACIFIC STORM SYSTEM WILL CONTINUE TO BRING SIGNIFICANT AND
LOCALLY HEAVY RAIN TO THE AREA THROUGH TUESDAY. SOME FLOODING IS
POSSIBLE DUE TO THE HEAVY RAIN. BE ALERT FOR SLICK ROADS...DRIVE
SLOWER THAN USUAL...LEAVE EXTRA SPACE BETWEEN YOUR VEHICLE AND THE
VEHICLE AHEAD OF YOU...AND STAY AWAY FROM FLOODED AREAS.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR LA PAZ...MARICOPA...
NORTHWEST AND NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES
INCLUDING THE GREATER PHOENIX AREA THROUGH TUESDAY AFTERNOON. SEE THE
FLOOD WATCH PRODUCT PHXFFAPSR...WMO HEADER WGUS65 KPSR...FFAPSR.

PATCHY FOG MAY RESULT IN A SUDDEN REDUCTION IN VISIBILITY BY LATE
TUESDAY NIGHT AND WEDNESDAY MORNING.

ANOTHER PACIFIC STORM MAY BRING SOME SHOWERS AGAIN BY FRIDAY.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 12:45 AM MSTFlash Flood WarningPSRYuma2 hr
Jan 4, 3:00 AM MSTFlash Flood WarningPSRYuma2 hr
Jan 4, 5:05 AM MSTFlash Flood WarningPSRYuma115 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.